Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 87, NWS Melbourne, FL

June 16, 2023Brevard County, Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 16, 2023, 3:38 PM EDT for Brevard County, Orange County, Osceola County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2023, 3:38 PM EDT (19:38 UTC)
Expired
Jun 16, 2023, 4:15 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brevard County, FL, Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 40 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:00 PM EDTTSTM WND GST 431 S Oak Mobile Home Par, FLUSSF Tower 9404 measured a wind gust of 37KT/43MPH from the west-northwest.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

909 
WUUS52 KMLB 161938
SVRMLB
FLC009-095-097-162015-
/O.NEW.KMLB.SV.W.0087.230616T1938Z-230616T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
338 PM EDT Fri Jun 16 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in east central Florida...
  Southeastern Orange County in east central Florida...
  Northeastern Osceola County in east central Florida...

* Until 415 PM EDT.

* At 337 PM EDT, a severe thunderstorm was located near Wedgefield,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Wedgefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2832 8116 2847 8115 2854 8056 2827 8058
TIME...MOT...LOC 1937Z 271DEG 39KT 2840 8103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Law
1 follow-up statement
679 
WWUS52 KMLB 162013
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
413 PM EDT Fri Jun 16 2023

FLC009-095-097-162022-
/O.EXP.KMLB.SV.W.0087.000000T0000Z-230616T2015Z/
Brevard FL-Orange FL-Osceola FL-
413 PM EDT Fri Jun 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD...SOUTHEASTERN
ORANGE AND NORTHEASTERN OSCEOLA COUNTIES WILL EXPIRE AT 415 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed 
to expire. Gusty winds to 50 mph are still possible near Merritt 
Island and Cape Canaveral.

LAT...LON 2832 8116 2847 8115 2854 8056 2827 8058
TIME...MOT...LOC 2012Z 271DEG 39KT 2839 8062 

$$

Heil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:42 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 16, 2:42 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
242 PM EDT Fri Jun 16 2023

...New MARINE, AVIATION...

.DISCUSSION...
Issued at 309 AM EDT Fri Jun 16 2023

Current-Tonight...It continues to be very warm and humid across ECFL
with temps in the U80s to L90s areawide with some values eventually
topping out in the M90s. Dewpoints generally in the L-M70s (few
U70s) giving way to peak Heat Indices in the 100-106F range.
Remember: Persons working or spending time outdoors today should
be sure to stay hydrated and take plenty of breaks in air
conditioning, if available. NEVER leave children or pets
unattended in a car for any length of time. Another item is that
Southwest to West winds have been higher than forecast across the
area. Many locations will see sustained wind speeds of 15 to 25
mph with frequent gusts to 25 to 35 mph through the afternoon.
Winds are forecast to gradually diminish through the evening.

Convective activity beginning to pop across ECFL as daytime
heating along with the WCSB traversing the peninsula once again
today. The aforementioned breezy/gusty SW/W winds will inhibit
development of the ECSB altogether. Still feeling the greatest
coverage and intensity will be near Orlando southward going
forward through sunset. We continue in a "troughy" pattern aloft
with forecast H500 temps near - 10C and NWRLY flow at this level
pushing embedded shortwave impulses across the central peninsula
this afternoon into tonight.

Primary threats from SCT storms this afternoon thru sunset will
remain torrential downpours, frequent lightning strikes, gusty winds
of 40-55 mph with a storm or two up to 60 mph, and small hail -
perhaps up to quarter-size in 1 or 2 storms. With this "unique"
weather pattern, a brief tornado cannot be ruled out either.
Timing of highest coverage should range from late afternoon-early
evening, though it again remains to be seen if later evening or
overnight activity to the north is able to hold together and push
southeast across the I-4 corridor area. This may be driven, in
part, by vigorous shortwave impulses aloft.

For the overnight, winds settle back down to 5-10 mph, under
MCloudy skies and temps L-M70s. However, can't rule out cold pools
from storms leading to lower overnight temperatures in some
locations.

PREVIOUS EXTENDED FORECAST DISCUSSION SLIGHTLY MODIFIED...

Sat/Sat night...Short wave troughs rounding the top of the upper
ridge centered over the lower Rio Grande Valley TX will slide SE
across FL and reinforce the larger scale upper troughing. Moisture
will increase but so will cloudiness, limiting sfc heating somewhat
and holding max temps to the lower 90s. Given the upper support,
expect a higher coverage of rain/storms (70 percent) with a few
storms becoming strong/marginally severe esp if more sfc heating
occurs. Forecast model soundings show considerable altocu which
could make for a considerably cloudy day. The deep layer westerly
flow will not be as strong as today so there is a better chance for
a sea breeze to develop and be pinned near the coast. Rain
chances should continue into Sat night as addl upper support
spreads over the area. Also, to think about if we do indeed have
extensive morning convection from an MCS, then the atmosphere will
take time to recover into the afternoon, if it does at all. Much
uncertainty remains with short-term model guidance. In addition,
the SPC has upgraded ALL of ECFL to a Slight Risk (Day 2) for
Severe Storms on Saturday.

Sun-Thu...A period of above normal rain chances is expected. A
stronger shortwave trough will round the top of the aforementioned
mid level ridge Sun and cut-off over the southern Appalachians and
retrograde S/SW to the central Gulf coast mid week. The persistent
deep layer offshore (W/SW) flow will continue into early next week
then turn out of the S/SW in response to the upper low. This should
pull deep moisture northward into the FL peninsula Tue and beyond.
The increased clouds and rain/storms will hold max temps around
90/lower 90s, more seasonable for mid June. Have capped rain chances
at 60 percent for now. There is an increased risk of locally heavy
rainfall next week.

&&

.MARINE...
Issued at 217 PM EDT Fri Jun 16 2023

Surface ridge axis remains surpressed south/east of our local
area. Southwest to West flow remains dominant. The offshore flow
remains moderate and we are not expecting the ECSB to develop.
Wind speeds typically 10-15 kts near shore, but will see periods
out past 20 nm of 15-20 kt winds into tonight. Seas mainly 2-3 ft
but could build up to 4 ft offshore - especially Cape northward.

Scattered offshore-moving showers and storms in the afternoon and
evening. This activity should focus further south (of the Cape)
late afternoon-evening. Due to the continued unusual weather
pattern mariners will need to watch for some late evening -
overnight activity, especially if storm complexes over north FL
are able to hold together and drop southeastward toward/across the
area - mainly Cape northward. Some storms could become strong to
marginally severe over the next 24 hrs, producing gusts over 34
kts, frequent cloud to water lightning, torrential downpours, and
small hail. Winds and seas locally higher invof convection.

PREVIOUS EXTENDED MARINE FORECAST DISCUSSION...

Sat-Tue...Persistent pattern of moderate to occasionally fresh SW to
WSW (offshore) flow is forecast to continue through the weekend.
This will tend to keep seas suppressed near the coast at 1-2 feet
with 3 feet offshore. The sea breeze should form each late aftn but
remained pinned near the coast, mainly south of the Cape. The
primary concern for mariners will be strong offshore-moving storms
producing locally higher winds and seas. Wind flow should become
more S/SW Mon-Tue which should pull deeper moisture northward and
increase coverage of clouds/precip.

&&

.AVIATION...
(18Z TAFS)
Issued at 217 PM EDT Fri Jun 16 2023

Generally VFR continue with considerable uncertainty remaining
regarding convective evolution again this afternoon. Think the
focus for TSRA and perhaps future AMDs will be from MCO/ISM/TIX
southward. Farther north, any chance for VCSH/VCTS will be brief
thru 22z at LEE/SFB/DAB.

Included VCTS at the southern sites, especially MLB southward thru
around 00z. TEMPOs may be necessary as storm potential becomes
clearer after 19z-20z. Brief MVFR/IFR conds are possible with
heavier TSRA, including the potential for gusty and variable winds.

Outside of convection, WSW winds are gusting 20-30 kt at times.
Speeds will decrease after 00z to around 7-10 kt, perhaps remaining
a bit higher at coastal terminals. Additional SHRA/TSRA are possible
as early as 08z-10z Sat. across northern sites (LEE/MCO to DAB),
spreading southward after 12z-13z to the southern terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  72  89 /  40  70  60  60
MCO  75  91  74  91 /  40  70  60  60
MLB  75  92  74  89 /  30  70  60  60
VRB  75  92  74  91 /  30  70  60  60
LEE  75  90  74  90 /  50  70  60  60
SFB  76  91  74  91 /  40  70  60  60
ORL  76  92  75  91 /  40  70  60  60
FPR  75  92  74  90 /  40  70  60  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Sedlock
LONG TERM....Law
AVIATION...Schaper
Hazardous weather outlook, Jun 16, 1:12 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook...Updated to add Wind Threat Level
National Weather Service Melbourne FL
112 PM EDT Fri Jun 16 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-170000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
112 PM EDT Fri Jun 16 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms, some of which could
become strong to marginally severe, will be possible across all of
east central Florida this afternoon and evening. The threat appears
greatest south of an Orlando - Cape Canaveral line. Storm threats
will include gusty winds to 50 mph, with the potential for isolated
damaging wind gusts to 60 mph, frequent cloud-to-ground lightning
strikes, coin-sized hail, and torrential downpours. There is also a
small risk of brief tornado on boundary interactions.

Minor to nuisance flooding may occur for areas that receive multiple
rounds of storms, as well as for locations that may have observed
heavy rainfall in recent days.

.EXCESSIVE HEAT IMPACT...
The combination of hot afternoon temperatures in the low to mid 90s
and high humidity will lead to peak Heat Indices between 100 and
106 degrees this afternoon. Persons engaged in outdoor activities
should remain well hydrated and take indoor rest breaks in an air
conditioned location, if available. NEVER leave children or pets
unattended in a car for any amount of time.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 knots or greater will be possible over inland
lakes, the Intracoastal Waterway, and Atlantic waters, as lightning
storms move eastward at 10 to 15 knots. The threat appears greatest
from Orlando - Cape Canaveral southward this afternoon and evening.
Boaters across the Intracoastal and near shore Atlantic waters
should watch for storms approaching from the west and seek safe
shelter well in advance as storms will be offshore-moving.

.WIND AND SEA IMPACT...
Freshening southwesterly winds will periodically increase 15 to
20 knots well offshore the Volusia and Brevard Atlantic waters today,
and possibly tonight. Small craft should Exercise Caution out past
20 nautical miles.

.HIGH WIND IMPACT...
Breezy to Windy conditions are occurring across east central Florida
this afternoon. Expect Southwest to West winds to average between 15
and 25 mph at times with frequent gusts to 25 to 35 mph across the
area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered lightning storms are forecast through early next week.
The threat for gusty winds, small hail, frequent lightning, and
torrential downpours will continue each afternoon. A few storms
could be strong to marginally severe Saturday.

Temperatures will remain unseasonably warm into early next week,
with highs reaching the low to mid 90s. These hot temperatures
combined with high humidity will push peak afternoon Heat Indices to
between 102 and 107 degrees, just below Heat Advisory criteria.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Sedlock/Haley

In the hours before

Special weather statement, Jun 16, 2:54 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
254 PM EDT Fri Jun 16 2023

FLZ045-053-161930-
Osceola FL-Orange FL-
254 PM EDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southwestern Orange
and northwestern Osceola Counties through 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Intercession City, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Bay Lake and Celebration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2839 8162 2838 8115 2809 8118 2815 8152
      2820 8152 2826 8156 2826 8165
TIME...MOT...LOC 1854Z 275DEG 33KT 2826 8153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Law
Local storm report, Jun 16, 3:12 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
312 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Tstm Wnd Gst     Kissimmee Airport       28.29N  81.44W
06/16/2023  M48 mph          Osceola            FL   AWOS

            The Kissimmee AWOS (KISM) measured a wind gust of 41
            knots/48 MPH from the NW.

&&

Event Number MLB2300235

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:13 PM EDTSpecial Weather StatementMLBIndian River32 min
Jun 15, 9:11 PM EDTSpecial Weather StatementMLBLake34 min
Jun 15, 9:14 PM EDTSpecial Marine WarningMLB91 min
Jun 15, 9:34 PM EDTSpecial Weather StatementMLBFlagler26 min
Jun 15, 9:40 PM EDTSpecial Weather StatementMLBLake35 min
Jun 15, 10:07 PM EDTSpecial Weather StatementMLBVolusia53 min
Jun 15, 10:11 PM EDTSpecial Weather StatementMLBLake34 min
Jun 15, 10:20 PM EDTSpecial Marine WarningMLB115 min
Jun 16, 2:54 PM EDTSpecial Weather StatementMLBOrange36 min
Jun 16, 2:56 PM EDTSevere Thunderstorm WarningMLBOsceola34 min
Jun 16, 3:15 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola30 min
Jun 16, 3:34 PM EDTSpecial Marine WarningMLB56 min
Jun 16, 3:39 PM EDTSpecial Weather StatementMLBOsceola36 min
Jun 16, 3:40 PM EDTSpecial Weather StatementMLBFlagler35 min
Jun 16, 3:41 PM EDTSpecial Weather StatementMLBOrange34 min
Jun 16, 3:46 PM EDTSpecial Marine WarningMLB89 min
Jun 16, 3:47 PM EDTSevere Thunderstorm WarningMLBVolusia28 min
Jun 16, 3:59 PM EDTSpecial Weather StatementMLBBrevard46 min
Jun 16, 4:11 PM EDTSevere Thunderstorm WarningMLBBrevard19 min
Jun 16, 4:15 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia45 min
Jun 16, 4:26 PM EDTSpecial Marine WarningMLB94 min
Jun 16, 4:34 PM EDTSpecial Marine WarningMLB56 min
Jun 16, 4:39 PM EDTSpecial Marine WarningMLB66 min
Jun 16, 4:43 PM EDTSpecial Weather StatementMLBSaint Lucie32 min
Jun 16, 4:54 PM EDTSpecial Weather StatementMLBBrevard, Osceola51 min
Jun 16, 5:26 PM EDTSpecial Marine WarningMLB64 min
Jun 16, 5:28 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie47 min
Jun 16, 5:37 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie23 min
Jun 16, 5:41 PM EDTSpecial Marine WarningMLB64 min
Jun 16, 6:11 PM EDTSpecial Weather StatementMLBMartin, Okeechobee, Saint Lucie49 min
Jun 16, 6:14 PM EDTSpecial Marine WarningMLB91 min
Jun 16, 6:19 PM EDTSevere Thunderstorm WarningMLBMartin, Okeechobee, Saint Lucie26 min
Jun 16, 6:30 PM EDTSpecial Marine WarningMLB60 min
Jun 16, 7:02 PM EDTSpecial Weather StatementMLBMartin43 min
Jun 16, 7:43 PM EDTSpecial Marine WarningMLB32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.